Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 321, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2023, 8:54 PM CDT for 4 counties in Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 8:54 PM CDT (01:54 UTC)
- Expired
- Aug 2, 2023, 9:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Benton County, MO, Camden County, MO, Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:57 PM CDT | HAIL 1 | 1 Sw Stover, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3933 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 12.8
The text
As transmitted.
488
WUUS53 KSGF 030154
SVRSGF
MOC015-029-131-141-030245-
/O.NEW.KSGF.SV.W.0321.230803T0154Z-230803T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
854 PM CDT Wed Aug 2 2023
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Benton County in central Missouri...
Miller County in central Missouri...
Northern Camden County in central Missouri...
Morgan County in central Missouri...
* Until 945 PM CDT.
* At 854 PM CDT, a severe thunderstorm was located over Eldon, moving
southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Eldon, Osage
Beach, Camdenton, Versailles, Village of Four Seasons, Lake Ozark,
Cole Camp, Stover, Laurie, Iberia, Sunrise Beach, St. Elizabeth,
Saint Elizabeth, Linn Creek, Tuscumbia, Barnett, Eugene and Gravois
Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 9262 3843 9243 3834 9240 3834 9230
3813 9218 3808 9218 3798 9293 3848 9321
3852 9274
TIME...MOT...LOC 0154Z 326DEG 30KT 3834 9260
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Didio2 follow-up statements
398
WWUS53 KSGF 030211
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
911 PM CDT Wed Aug 2 2023
MOC015-030221-
/O.CAN.KSGF.SV.W.0321.000000T0000Z-230803T0245Z/
Benton MO-
911 PM CDT Wed Aug 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Missouri.
LAT...LON 3843 9262 3843 9243 3834 9240 3834 9230
3813 9218 3808 9218 3812 9293 3826 9301
3850 9296 3852 9274
TIME...MOT...LOC 0211Z 326DEG 30KT 3822 9250
$$
MOC029-131-141-030245-
/O.CON.KSGF.SV.W.0321.000000T0000Z-230803T0245Z/
Miller MO-Camden MO-Morgan MO-
911 PM CDT Wed Aug 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR MILLER...NORTHWESTERN CAMDEN AND SOUTHERN MORGAN COUNTIES...
At 911 PM CDT, a severe thunderstorm was located near Lake Ozark, or
9 miles southeast of Eldon, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Lake Ozark, Laurie,
Iberia, Sunrise Beach, St. Elizabeth, Saint Elizabeth, Tuscumbia,
Barnett, Eugene, Gravois Mills, Olean, Bagnell, Lakeside and
Etterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 9262 3843 9243 3834 9240 3834 9230
3813 9218 3808 9218 3812 9293 3826 9301
3850 9296 3852 9274
TIME...MOT...LOC 0211Z 326DEG 30KT 3822 9250
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Didio727
WWUS53 KSGF 030246
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
946 PM CDT Wed Aug 2 2023
MOC029-131-141-030255-
/O.EXP.KSGF.SV.W.0321.000000T0000Z-230803T0245Z/
Miller MO-Camden MO-Morgan MO-
946 PM CDT Wed Aug 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR MILLER...NORTHWESTERN CAMDEN
AND SOUTHERN MORGAN COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However,
thunderstorms with small hail, gusty winds, and frequent lightning
remain possible.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Missouri.
LAT...LON 3843 9262 3843 9243 3834 9240 3834 9230
3813 9218 3808 9218 3812 9293 3826 9301
3850 9296 3852 9274
TIME...MOT...LOC 0245Z 326DEG 30KT 3799 9230
$$
DidioWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:41 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 2, 5:41 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CDT Wed Aug 2 2023
Key Messages:
1. Flood watch tonight for our northeastern portion of the CWA.
2. Excessive Heat Warning and Heat Advisory have been extended
through Thursday and extended slightly northeastward.
3. Pattern change this weekend will start to bring temperatures
back into the 80s for Sunday through next week.
.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed Aug 2 2023
A few showers were occurring over east central Kansas into west
central MO early this afternoon. Temperatures were ranging from
the low 80s in the northeast to the upper 90s in the southwest.
Upper level ridge axis remains in place over the area with a
baroclinic zone stretching north to south over western Missouri.
Remnant convection from the mornings MCS has exited the area to
the east. CAMS redevelop strong to possibly severe convection late
this afternoon or early evening over central Missouri as the low
level jet begins to ramp back up. Heaviest precipitation tracks
northeast of the area, but some of the models do have some
convection in our northeast CWA, which had quite a bit of rainfall
2 nights ago. So, we are maintaining our flood watch and will be
starting this watch a bit earlier that previously issued. It will
now start at 7 pm this evening. PW values still over 2" so very
high efficiency in the rainfall. In addition to the heavy rain and
flood potential, there will be quite a bit of shear over the
central MO counties for a severe weather potential. Large hail,
damaging wind the main risk, with a small risk of a tornado.
This convection should end on Thursday. We have decided to extend
the heat products out through Thursday for all but our northeast
1/3 of the CWA which should be cooler from the clouds/morning
precipitation. HREF probabilities show a pretty good signal for
including the remaining counties in an advisory or warning, with
the warning in the far west.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 121 PM CDT Wed Aug 2 2023
The ridge will begin to flatten out on Friday, but it looks like
hot temperatures will continue at least through Saturday. A
frontal boundary then should push through on Sunday with northwest
flow and a shortwave moving through the area early next week. This
should help to usher in a cooler and drier air mass to the area
and bring next weeks temperatures back into the 80s.
There will be a chance of showers and thunderstorms on a daily
basis as the upper pattern does remain active, but chances at this
time remain in the 20-40 percent range.
The 8 to 14 day outlook which goes through mid August calls for
equal chances of above and below normal temperatures and above
normal precipitation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CDT Wed Aug 2 2023
Currently a stalled front extends across west central and central
Missouri then bends southward into south central Missouri. Storms
are expected to develop along and north of the boundary this
evening and into the overnight hours as a low level jet moves
over the MO Ozarks and feeds into the storm complex. For now we
plan to keep storms out of the TAFS but will need to monitor KSGF
and KBBG for updates if the storms spread further south on outflow
boundaries.
Winds will remain southerly at the southwest Missouri airports
through much of the 00Z TAF cycle, but will add a temporary shift
to the north between 12-15Z to account for the outflow.
Low level wind shear will be included after 04Z as the low level
jet returns with the latest HRRR showing 925 mb winds from the
southwest at 40-45 kts. These winds will mix down to the surface
by around 15-16Z with gusty gusts up to 25 kts from the southwest.
VFR clouds/visibility are expected through the forecast period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ066-
077-088-093-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
MOZ066-077-088-093-101.
Heat Advisory until 8 PM CDT this evening for MOZ055-056-067>069-
078>080-089>091-094>096-102>105.
Flood Watch through Thursday morning for MOZ057-058-070-071-083.
Heat Advisory from 1 PM to 10 PM CDT Thursday for MOZ078>080-
089>092-094>097-102>106.
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ073-
097-101.
Excessive Heat Warning from 1 PM to 10 PM CDT Thursday for
KSZ073-097-101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...TerryHazardous weather outlook, Aug 2, 1:58 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 158 PM CDT Wed Aug 2 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 158 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Extreme excessive heat risk. Significant excessive rainfall risk DISCUSSION... Additional thunderstorms are expected to develop over central Missouri this afternoon and tonight. Some of these storms will be capable of large hail and damaging wind. There is also a low risk for a tornado. In addition, very heavy rainfall will be possible which may lead to some flooding. While the heaviest rain will likely be northeast of our area, we may be on the southern end of the thunderstorms tonight. The excessive heat and humidity will continue with the hottest temperatures and heat index values in southeast Kansas into western Missouri. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The heat will continue through Thursday with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 42 min |
| Aug 2, 8:39 PM CDT | Flash Flood Warning | SGF | Benton, Miller, Morgan | 6 hr |
| Aug 2, 8:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Aug 2, 9:30 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 45 min |
| Aug 2, 9:44 PM CDT | Special Weather Statement | SGF | Morgan | 31 min |
| Aug 2, 9:47 PM CDT | Flash Flood Warning | SGF | Benton, Maries, Miller, Morgan | 6 hr |
| Aug 2, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Maries, Miller, Morgan, Phelps and 1 more | 52 min |
| Aug 2, 10:57 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 48 min |
| Aug 2, 11:22 PM CDT | Severe Thunderstorm Warning | SGF | Miller, Morgan | 38 min |
| Aug 2, 11:38 PM CDT | Flash Flood Warning | SGF | Camden, Dent, Maries, Miller, Phelps, Pulaski | 6 hr |
| Aug 2, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Aug 3, 12:03 AM CDT | Special Weather Statement | SGF | Maries | 42 min |
| Aug 3, 12:15 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Aug 3, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 39 min |
| Aug 3, 3:02 AM CDT | Excessive Heat Warning | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more | 43 hr |
| Aug 3, 3:02 AM CDT | Heat Advisory | SGF | Christian, Dallas, Douglas, Greene, Hickory, Howell and 11 more | 43 hr |
| Aug 3, 4:18 AM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.